Chemotherapy induced nausea and vomiting
Despite the anti-sickness medication given with your chemotherapy and for a few days afterwards, some nausea may occur. This is usually associated with reduced appetite and in some cases vomiting. If marked you should contact the cancer unit for help as its important you do not get dehydrated. Some cancer units prescribe anti-sickness suppository to take home and should be used if sickness occurs. In general, anti-sickness tablets should be taken regularly and are usually successful, but if you do have problems, different tablets can be prescribed for the next cycle.
Factors which can add to the risks of chemotherapy induced nausea and vomiting:
Drug therapy. If nausea is severe and associated with vomiting medications are given intravenously (into a vein). Alternatively, in this situation they can be injected or infused into the fat under the skin (subcutaneously) either as a single injection or infused slowly via an infusion pump. If patients are not vomiting oral tablets are usually suitable. There are also a variety of other routes of administration ranging from suppository (inserted into the back passage) and transdermally (a plaster stuck to the skin), Buccally (a tablet left between the lip and gum - like the cowboy used to chew tobacco). Listed below are the commonly used anti-sickness medications used in patients with cancer.
Further general information Your doctors and specialist nurses are in an ideal position to give you relevant information on your disease and treatment as they know your individual circumstances. Cancerbackup has a help line (0808 800 1234) and a prize winning video available in English, Italian, Urdu, Bengali, Gujarati & Hindi explaining Radiotherapy & Chemotherapy. Cancernet.co.uk has over 500 pages describing cancer, its management, practical tips and tool which patients, their carers and their doctors have found helpful during the cancer journey.